Rocky Mountain Journal of Mathematics

On quasi-normality of function rings

Themba Dube

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


An $f$-ring is called quasi-normal if the sum of any two different minimal prime $\ell $-ideals is either a maximal $\ell $-ideal or the entire $f$-ring. Recall that the \textit {zero-component} of a prime ideal $P$ of a commutative ring $A$ is the ideal \[ O_P=\{a\in A\mid ab=0 \mbox { for some } b\in A\setminus P\}. \] \vspace {0.5pt}

\noindent Let $C(X)$ be the $f$-ring of continuous real-valued functions on a Tychonoff space $X$. Larson proved that $C(\beta X)$ is quasi-normal precisely when $C(X)$ is quasi-normal and the zero-component of every hyper-real ideal of $C(X)$ is prime. We show that this result is actually purely ring-theoretic and thus deduce its extension to the $f$-rings $\mathcal {R}L$ of continuous real-valued functions on a frame $L$. A subspace of $X$ is called a $2$-boundary subspace if it is of the form $cl _X(C)\cap cl _X(D)$ for some disjoint cozero-sets $C$ and $D$ of $X$. For normal spaces, Kimber proved that $C(X)$ is quasi-normal precisely when every $2$-boundary subspace of $X$ is a $P$-space. By viewing spaces as locales, we obtain a characterization along similar lines which does not require normality, namely, for any Tychonoff space $X$, $C(X)$ is quasi-normal if and only if every $2$-boundary sublocale of the Lindel\"{o}f reflection of $X$ in the category of locales is a $P$-frame.

Article information

Rocky Mountain J. Math., Volume 48, Number 1 (2018), 157-179.

First available in Project Euclid: 28 April 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 06D22: Frames, locales {For topological questions see 54-XX}
Secondary: 13A15: Ideals; multiplicative ideal theory 18A40: Adjoint functors (universal constructions, reflective subcategories, Kan extensions, etc.) 54E17: Nearness spaces

Completely regular frame quasinormal $P$-space $P$-frame $f$-ring with bounded inversion


Dube, Themba. On quasi-normality of function rings. Rocky Mountain J. Math. 48 (2018), no. 1, 157--179. doi:10.1216/RMJ-2018-48-1-157.

Export citation


  • R.N. Ball and J. Walters-Wayland, $C$- and $C^{*}$-quotients in pointfree topology, Dissert. Math. (Rozprawy Mat.) 412 (2002), 62 pages.
  • B. Banaschewski, The real numbers in pointfree topology, Text. Matem. 12 Dept. Mat., Univ. Coimbra, 1997.
  • ––––, Functorial maximal spectra, J. Pure Appl. Alg. 168 (2002), 327–346.
  • ––––, A new aspect of the cozero lattice in pointfree topology, Topol. Appl. 156 (2009), 2028–2038.
  • T. Dube, Some algebraic characterizations of $F$-frames, Alg. Univ. 62 (2009) 273–288.
  • ––––, Some ring-theoretic properties of almost $P$-frames, Alg. Univ. 60 (2009), 145–162.
  • ––––, Contracting the socle in rings of continuous functions, Rend. Sem. Mat. Univ. Padova 123 (2010), 37–53.
  • ––––, On the ideal of functions with compact support in pointfree function rings, Acta Math. Hungar. 129 (2010), 205–226.
  • ––––, Real ideals in pointfree rings of continuous functions, Bull. Australian Math. Soc. 83 (2011), 338–352.
  • ––––, Extending and contracting maximal ideals in the function rings of pointfree topology, Bull. Math. Soc. Sci. Math. Roum. 103 (2012), 365–374.
  • ––––, Pseudocompact supports in pointfree topology, Houston J. Math. 40 (2014), 601–620.
  • T. Dube and O. Ighedo, Comments regarding $d$-ideals of certain $f$-rings, J. Alg. Appl. 12 (2013), 16 pages.
  • ––––, On $z$-ideals of pointfree function rings, Bull. Iran. Math. Soc. 40 (2014), 655–673.
  • ––––, More ring-theoretic characterizations of $P$-frames, J. Alg. Appl. 14 (2015), 8 pages.
  • ––––, On lattices of $z$-ideals of function rings, Math. Slovaca, accepted.
  • T. Dube, S. Iliadis, J. van Mill and I. Naidoo, A pseudocompact completely regular frame which is not spatial, Order 31 (2014), 115–120.
  • T. Dube and I. Naidoo, Round squares in the category of frames, Houston J. Math. 392 (2013), 453–473.
  • T. Dube and J. Walters-Wayland, Coz-onto frame maps and some applications, Appl. Categ. Struct. 15 (2007), 119–133.
  • L. Gillman and M. Jerison, Rings of continuous functions, Van Nostrand, Princeton, 1960.
  • M. Henriksen, Semiprime ideals of $f$-rings, Sympos. Math. 21 (1977), 401–409.
  • M. Henriksen and M. Jerison, The space of minimal prime ideals of a commutative ring, Trans. Amer. Math. Soc. 115 (1965), 110–130.
  • M. Henriksen, J. Martínez and R.G. Woods, Spaces $X$ in which all prime $z$-ideals of $C(X)$ are minimal or maximal, Comment. Math. Univ. Carolin. 44 (2003), 261–294.
  • C.B. Huijsmans, Some analogies between commutative rings, Riesz spaces and distributive lattices with smallest element, Indag. Math. 36 (1974), 132–147.
  • P.T. Johnstone, Stone spaces, Cambridge University Press, Cambridge, 1982.
  • C.M. Kimber, $m$-Quasinormal $f$-rings, J. Pure Appl. Alg. 158 (2001), 197–223.
  • S. Larson, A characterization of $f$-rings in which the sum of semiprime $\ell$-ideals is semiprime and its consequences, Comm. Algebra 23 (1995), 5461–5481.
  • ––––, Quasi-normal $f$-rings, in Ordered algebraic structures, Kluwer, Dordrecht, 1997.
  • J. Madden and J. Vermeer, Lindelöf locales and realcompactness, Math. Proc. Cambr. Philos. Soc. 99 (1986), 473–480.
  • R. Montgomery, Structures determined by prime ideals of rings of functions, Trans. Amer. Math. Soc. 147 (1970), 367–380.
  • ––––, The mapping of prime $z$-ideals, Symp. Math. 17 (1973), 113–124.
  • J. Picado and A. Pultr, Frames and locales: Topology without points, Frontiers Math., Springer, Basel, 2012.